Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Incontinence

Medicine induced incontinence

01/15/2004

Question:

Hi I am a 25 year old man. I am writing a report on medicines that cause bladder problems. I would like to know what particular "over the counter" medicines such as anti-depressants, decongestants, and anti-histemanes cause people to have wetting accidents?

Answer:

Most of these medications interfere with bladder contractility and can result in poor bladder emptying. Some, such as the decongestants, result in increasing tone of the urinary sphincter, causing the force of urination to be reduced. Though incontinence can be a result, poor bladder emptying is the more common side effect.

For more information:

Go to the Incontinence health topic, where you can:

Response by:

Martin I Resnick, MD Martin I Resnick, MD
Formerly, Professor of Urology
School of Medicine
Case Western Reserve University